Dangers of Mixing Medications
"Better things for Better Living... through Chemistry" worked well as a slogan for DuPont, but mixing chemicals in the body can lead to disaster. The world has become healthier because of medications that are available to treat and control disease and illness. But a problem exists when the medications interact with each other, causing complications, or are abused.
Some drug interactions are easy to predict. Take a narcotic pain pill, add a few drinks after dinner, and toss in a sleeping pill. The combination of three sedative medications may cause problems with the brain forgetting to tell the body to breathe. Other interactions are tougher to predict. For example, warfarin (Coumadin), a blood thinner, will become too active in the body and cause significant bleeding if almost any antibiotic is added. The healthcare provider needs to predict the problem and take action to avoid possible deadly complications.
The body is a breeding ground for drug interactions. Whether the drug is an over-the-counter (OTC) medication, a prescription drug, a holistic compound, a dietary supplement, a food, or an illegal drug, the potential for interaction exists. The problem occurs when people forget - or choose not to divulge - what they put in their body.
Medically Reviewed by a Doctor on 12/1/2014
- Allergic Skin Disorders
- Bacterial Skin Diseases
- Bites and Infestations
- Diseases of Pigment
- Fungal Skin Diseases
- Medical Anatomy and Illustrations
- Noncancerous, Precancerous & Cancerous Tumors
- Oral Health Conditions
- Papules, Scales, Plaques and Eruptions
- Scalp, Hair and Nails
- Sexually Transmitted Diseases (STDs)
- Vascular, Lymphatic and Systemic Conditions
- Viral Skin Diseases
- Additional Skin Conditions